Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 196, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 21, 2007, 4:50 PM CDT for Decatur County, Rawlins County, Kansas. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2007, 4:50 PM CDT (21:50 UTC)
- Expired
- Aug 21, 2007, 5:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Decatur County, KS, Rawlins County, KS
The radar
The Goodland radar (KGLD), 86 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 5:16 PM CDT | HAIL 0.88 | 4 Se Atwood, KS | |
| Aug 21, 5:55 PM CDT | HAIL 2.5 | 8 Se Atwood, KS | 2 INCHES OF RAIN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 21, 3:50 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2298 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 212150
SVRGLD
KSC039-153-212245-
/O.NEW.KGLD.SV.W.0196.070821T2150Z-070821T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
450 PM CDT TUE AUG 21 2007
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN DECATUR COUNTY IN NORTHWEST KANSAS...
EASTERN RAWLINS COUNTY IN NORTHWEST KANSAS...
* UNTIL 545 PM CDT
* AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING WALNUT SIZE HAIL...AND DAMAGING WINDS
IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF
ATWOOD...MOVING NORTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LUDELL AROUND 510 PM CDT...
HERNDON AROUND 545 PM CDT...
THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 52 AND 82.
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR
THE LATEST WEATHER INFORMATION.
PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR EAST CENTRAL COLORADO.
LAT...LON 3975 10113 3959 10103 3973 10049 3999 10052
3999 10089
$$
THEDE4 follow-up statements
000
WWUS53 KGLD 212155
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
356 PM MDT TUE AUG 21 2007
KSC039-153-212245-
/O.CON.KGLD.SV.W.0196.000000T0000Z-070821T2245Z/
RAWLINS KS-DECATUR KS-
456 PM CDT TUE AUG 21 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN DECATUR AND EASTERN RAWLINS COUNTIES...
AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 8 MILES SOUTHEAST OF ATWOOD...MOVING NORTHEAST AT 10 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
LUDELL AROUND 515 PM CDT...
THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 52 AND 82.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
TORNADOES CAN DEVELOP WITH LITTLE OR NO ADVANCE WARNING. IF A TORNADO
THREATENS...SEEK SHELTER IMMEDIATELY IN A BASEMENT OR STORM
SHELTER...OR MOVE TO THE MOST INTERIOR ROOM ON THE LOWEST FLOOR.
PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR EAST CENTRAL COLORADO.
LAT...LON 3975 10113 3959 10103 3973 10049 3999 10052
3999 10089
$$
THEDE000
WWUS53 KGLD 212210
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
410 PM MDT TUE AUG 21 2007
KSC039-153-212245-
/O.CON.KGLD.SV.W.0196.000000T0000Z-070821T2245Z/
RAWLINS KS-DECATUR KS-
510 PM CDT TUE AUG 21 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN DECATUR AND EASTERN RAWLINS COUNTIES...
AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 7 MILES SOUTHEAST OF ATWOOD...MOVING NORTHEAST AT 10 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
LUDELL AROUND 530 PM CDT...
THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 52 AND 82.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
TORNADOES CAN DEVELOP WITH LITTLE OR NO ADVANCE WARNING. IF A TORNADO
THREATENS...SEEK SHELTER IMMEDIATELY IN A BASEMENT OR STORM
SHELTER...OR MOVE TO THE MOST INTERIOR ROOM ON THE LOWEST FLOOR.
PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR EAST CENTRAL COLORADO.
LAT...LON 3975 10113 3959 10103 3973 10049 3999 10052
3999 10089
$$
THEDE000
WWUS53 KGLD 212222
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
422 PM MDT TUE AUG 21 2007
KSC039-153-212245-
/O.CON.KGLD.SV.W.0196.000000T0000Z-070821T2245Z/
RAWLINS KS-DECATUR KS-
522 PM CDT TUE AUG 21 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN DECATUR AND EASTERN RAWLINS COUNTIES...
AT 521 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING WALNUT SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF ATWOOD...MOVING NORTHEAST
AT 10 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
LUDELL AROUND 530 PM CDT...
THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 52 AND 82.
TORNADOES CAN DEVELOP WITH LITTLE OR NO ADVANCE WARNING. IF A TORNADO
THREATENS...SEEK SHELTER IMMEDIATELY IN A BASEMENT OR STORM
SHELTER...OR MOVE TO THE MOST INTERIOR ROOM ON THE LOWEST FLOOR.
HOURLY RAINFALL RATES OF ONE TO TWO INCHES PER HOUR CAN ALSO BE
EXPECTED WITH THIS STORM.
PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR EAST CENTRAL COLORADO.
LAT...LON 3975 10113 3959 10103 3973 10049 3999 10052
3999 10089
$$000
WWUS53 KGLD 212236
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
436 PM MDT TUE AUG 21 2007
KSC039-153-212245-
/O.CON.KGLD.SV.W.0196.000000T0000Z-070821T2245Z/
RAWLINS KS-DECATUR KS-
536 PM CDT TUE AUG 21 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN DECATUR AND EASTERN RAWLINS COUNTIES...
AT 535 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING WALNUT SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF ATWOOD. THIS STORM WAS
NEARLY STATIONARY.
THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 52 AND 82.
TORNADOES CAN DEVELOP WITH LITTLE OR NO ADVANCE WARNING. IF A TORNADO
THREATENS...SEEK SHELTER IMMEDIATELY IN A BASEMENT OR STORM
SHELTER...OR MOVE TO THE MOST INTERIOR ROOM ON THE LOWEST FLOOR.
VERY HEAVY RAIN IS FALLING FROM THIS STORM AT THE RATE OF TWO TO
THREE INCHES PER HOUR. THIS WILL LIKELY CAUSE LOCALIZED FLOODING OF
STREAMS...CREEKS AND POOR DRAINAGE AREAS.
PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR EAST CENTRAL COLORADO.
LAT...LON 3975 10113 3959 10103 3973 10049 3999 10052
3999 10089
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:43 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 21, 3:43 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 243 PM MDT TUE AUG 21 2007 .DISCUSSION...THE 20Z SURFACE ANALYSIS PLACES A TROUGH ACROSS NORTHWEST KANSAS. THE LATEST VISIBLE SATELLITE SHOWING CU DEVELOPING ALONG THE TROUGH AXIS. WATER VAPOR INDICATES THE SHORTWAVE TROUGH IS MOVING EAST INTO THE DAKOTAS. UPPER FLOW THROUGH THURSDAY WILL BE ZONAL. A TROUGH WILL MOVE THROUGH THE FLOW ON FRIDAY. A SURFACE TROUGH IS EXPECTED TO PERSIST ACROSS THE FORECAST AREA THROUGH THURSDAY NIGHT AND THEN FOLLOWED BY HIGH PRESSURE ON FRIDAY. THE MAIN FORECAST ISSUE IS POPS. A PERSISTENT TROUGH WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT EACH AFTERNOON/EVENING THROUGH FRIDAY NIGHT. UPWARD VERTICAL VELOCITIES INDICATE FORCING WILL BE AVAILABLE NEAR THE TROUGH EACH AFTERNOON/NIGHT. A STEADY STREAM OF SHORTWAVE ENERGY WILL HELP FIRE STORMS ALONG THE TROUGH AXIS. POPS SHOULD BE THE HIGHEST THROUGH THURSDAY NIGHT WITH DECREASING POPS ON FRIDAY WHEN MODELS ARE IN AGREEMENT THAT THE FRONT SHOULD BE EXITING THE SOUTHERN ZONES. SOME UPSLOPE THURSDAY NIGHT WILL FURTHER ENHANCE LIFT FOR WIDESPREAD PRECIPITATION. PLAN TO GO WITH CHANCE POPS FOR EACH PERIOD AND THEN SLIGHT CHANCE POPS ON FRIDAY. 850MB TEMPERATURES INDICATE A TREND TOWARD COOLER TEMPERATURES ON FRIDAY. OTHERWISE MORE CLOUDS AND PRECIPITATION THAN IN RECENT DAYS SHOULD ALSO HELP REDUCE MAX TEMPERATURES TO THE LOWER 90S ON WEDNESDAY AND INTO THE UPPER 80S ON THURSDAY. LOWER TO MID 80S WILL BE A WELCOME CHANGE ON FRIDAY. MIN TEMPERATURES WILL START IN THE LOWER 60S WEST TO THE UPPER 60S EAST COOLING SLIGHTLY INTO THE UPPER 50S WEST TO THE MID 60S EAST BY THURSDAY NIGHT/FRIDAY NIGHT. IN THE EXTENDED...A RIDGE WILL BE OVER THE PLAINS THROUGH SUNDAY AND THEN SHIFT EAST ON MONDAY IN RESPONSE TO A LOW MOVING EAST ACROSS CANADA. A SURFACE HIGH WILL BE PRESENT ON SATURDAY AND IS THEN REPLACED BY LOW PRESSURE FOR THE PERIOD SUNDAY THROUGH TUESDAY. SUBSIDENCE AND LACK OF DYNAMICS WILL KEEP POPS NIL THROUGH MONDAY. A SHORTWAVE WILL MOVE ACROSS THE FORECAST AREA ON TUESDAY SO FOR NOW WILL HANDLE THAT WITH SLIGHT CHANCE POPS. MAX TEMPERATURES WILL WARM FROM THE MID 80S TO THE MID/UPPER 80S WITH SOME LOWER 90S IN THE EAST. MIN TEMPERATURES SHOULD RANGE FROM THE UPPER 50S WEST TO THE MID 60S EAST. && .AVIATION...THE MAIN CONCERN THROUGH THIS TAF PERIOD WILL BE THE POSSIBILITY OF THUNDERSTORMS ACROSS THE REGION. KGLD AND KMCK COULD SEE ISOLD TSRA THROUGH ABOUT 6Z. THESE STORMS WILL BE FORMING ALONG A TROUGH. VARIABLE GUSTY WINDS ARE POSSIBLE UNDER SOME OF THE STORMS. A COLD FRONT WILL ENTER THE REGION TOMORROW MORNING WHICH WILL BE RESPONSIBLE FOR A WIND SHIFT FROM SOUTHERLY OR SOUTHWESTERLY TO NORTHERLY. IT WILL ALSO BRING ANOTHER CHANCE OF STORMS...THOUGH AT THIS TIME THE MAIN THREAT OF THESE STORMS LOOKS TO BE AFTER 18Z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && FJS/SFJ
Hazardous weather outlook, Aug 21, 11:40 AM CDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT TUE AUG 21 2007 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1040 AM MDT TUE AUG 21 2007 /1140 AM CDT TUE AUG 21 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT FOR MUCH OF THE REGION. STORMS ARE EXPECTED TO FORM ALONG A TROUGH NEAR THE COLORADO STATE LINE AND MOVE TO THE NORTHEAST AT 20 MPH. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT. IN ADDITION SOME LARGE HAIL AND LOCALLY HEAVY RAIN IS POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COLD FRONT SLIDES INTO THE REGION TOMORROW BRINGING A CHANCE OF THUNDERSTORMS FROM TOMORROW AFTERNOON THROUGH FRIDAY. SOME OF THE STORMS TOMORROW AND THURSDAY MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ESPECIALLY ALONG AND EAST OF THE COLORADO STATE LINE. JOHNSON/BULLER
In the hours before
Special weather statement, Aug 21, 4:27 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 327 PM MDT TUE AUG 21 2007 KSZ002-003-212215- DECATUR-RAWLINS- 427 PM CDT TUE AUG 21 2007 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RAWLINS COUNTY IN NORTHWEST KANSAS AND DECATUR COUNTY IN NORTHWEST KANSAS... AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 8 MILES SOUTHEAST OF ATWOOD...AND MOVING NORTHEAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 56 AND 75. THEDE
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 7:57 PM CDT | Flash Flood Warning | GLD | Gove | 3 hr |
| Aug 21, 5:23 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 67 min |
| Aug 21, 5:43 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 62 min |
| Aug 21, 6:00 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.